Florida, 2022

Lightning Strike in Florida, May 21, 2022

May 21, 2022 · NWS MLB · 1 event in 1 county or zone

A man walking along along Wilson Parrish Road in Umatilla in Lake County was slightly injured when lightning struck a nearby pole. The disoriented man was taken to a local hospital and was released later that day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A man walking along along Wilson Parrish Road in Umatilla in Lake County was slightly injured when lightning struck a nearby pole. The disoriented man was taken to a local hospital and was released later that day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 21, 3:07 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, May 21, 3:07 PM EST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
407 PM EDT Sat May 21 2022

.DISCUSSION...

...Strong to Severe Storms With Locally Heavy Rainfall Possible
Through Late This Evening...

Currently-Tonight... Convection has began to develop across east-
central Florida which should mark the beginning of an active
evening ahead. Radar imagery shows isolated thunderstorms across
portions of Volusia and Seminole counties with a few showers
developing over Indian River county. Upstream, a complex of
lighting storms remains situated over the Gulf of Mexico which is
associated with a weak upper level trough depicted by areas of
decent PVA, as well as higher moisture. As we head into the late
afternoon and early evening, showers and lightning storms are
forecast to increase in coverage as outflow from storms upstream
collide with sea and lake breezes to trigger numerous showers and
lightning storms to develop over east-central Florida. High
instability (Surface CAPE around 5,000 J/kg), sufficient bulk
shear, conditionally to absolutely unstable lapse rates, very high
moisture, cool temperatures aloft (-10C to -11C at 500mb), SHIP
values around 1 or higher, in addition to, low-to-moderate SCP/STP
values and decent upper-level divergence means that a few storms
may become strong to severe late this afternoon and evening. The
main hazards with any strong to severe storms that develop will
be: heavy rainfall, wind gusts up to 50-60mph, hail around 1,"
frequent lightning strikes, and flooding. Torrential downpours
will produce 1 to 2 inches in many locations this evening, with
local amounts up to around 3 to 5 inches total in a few spots
which receive multiple rounds of storms. This threat will be
highest along and north of I-4. Rain and storms will slowly push
to the east-southeast towards the coast late this evening before
finally weakening and pushing offshore late tonight towards
midnight. Low temperatures are forecast to drop into the upper 60s
to mid 70s.

Sunday... The western Atlantic ridge is forecast to build over
the area on Sunday. Drier air will result in a more typical
"Summer-like" afternoon for Florida. Primarily diurnally driven
showers and lightning storms will be possible as the local sea
breeze pushes inland. Isolated storms will be possible, mainly
well inland with the best chance towards I-4 and areas to the
northwest. Some isolated storms may become strong with gusty
winds, heavy rainfall, and frequent lightning strikes. Afternoon
highs are expected to reach the upper 80s to low 90s.

Monday... A little drier air should produce lower coverage of
storms and a more direct onshore flow should keep coastal sections
mostly dry esp Cape southward. Best chance will over the interior
(30-40 percent) late with less push back to the coast due to a
more southerly steering flow as opposed to SW. Max temps in the
lower 90s interior and mid 80s beachside.

Extended (previous)... Broad and weakly formed ridge aloft just
east of the state by Tue wl remain in place through midweek,
leading to a reduction of avbl moisture, and continuation of Iso-
Sct PoP daily through midweek. An onshore flow pattern will bring
seasonal temperatures with lows in the L-M 70s and highs in the
U80s to L90s, and a better rain chc inland from the coast. LL flow
pattern wl become primarily sly around Fri as a broad continental
trough migrates over the SE states. This pattern evolution should
increase rain/storm chcs Fri into Saturday.

&&

.AVIATION...
Expect scattered to numerous showers and lightning storms late
this evening with TEMPO groups at most TAF sites with the
exception of locations near the Treasure Coast due to drier air.
Some storms may become strong to severe with heavy rainfall.
Outside of showers and thunderstorms, mainly VFR conditions are
expected. South to southeast winds around 5-10kts with higher
gusts through this afternoon, especially with any storms that
develop.

&&

.MARINE...

Currently-Sunday... Good boating conditions are expected. Expect
south to southeast winds around 10-15kts with seas reaching 2 to 3
feet. Scattered to numerous lightning storms will be possible
through around midnight with only a slight chance on Sunday.

Monday...SE winds around 10 knots around Atlc subtropical high with
seas 2 to 3 FT, a little higher near the coast with the sea breeze
circulation. Most of the late day storms should stay over the
mainland with the main threats over inland lakes north and west of
Orlando.

Tue-Thu...Favorable marine conditions with a reduction of storms
through mid week. Expect E-SE winds around 12 to 16 kts with seas 3
ft Tue, becoming 3 to 4 ft through midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  88  72  88 /  60  30  30  20
MCO  71  93  72  92 /  60  30  20  30
MLB  73  87  73  87 /  60  20  10  20
VRB  71  88  72  88 /  50  20  10  10
LEE  71  90  72  91 /  40  40  30  40
SFB  70  91  72  91 /  60  30  20  30
ORL  72  93  74  93 /  60  30  20  30
FPR  72  88  72  88 /  40  20  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...Fehling
LONG TERM....Kelly
AVIATION...Fehling
IDSS... HALEY
Hazardous weather outlook, May 21, 9:01 AM EST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1001 AM EDT Sat May 21 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-220200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1001 AM EDT Sat May 21 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Afternoon and evening lightning storms are forecast once again
across east central Florida today. Coverage will be scattered
along the Treasure Coast counties, and numerous to widespread
farther north and inland, especially near and northwest of
Interstate 4. Today's storms will move northeast at 15 to 20 mph
with a few strong to marginally severe storms expected. Wind gusts
of 40 to 60 mph, frequent lightning, hail around one to two
inches, and heavy downpours will occur with the strongest storms.
Move indoors to safety at the first sign of threatening skies, or
if you hear thunder.

.FLOOD IMPACT...
Torrential downpours will produce 1 to 2 inches in many locations
today, with local amounts up to around 3 to 5 inches in a few
spots which receive multiple rounds of storms. This threat will
also be highest along and north of I-4.

.MARINE THUNDERSTORM GUST IMPACT...
Storms will be capable of producing wind gusts in excess of 35
knots, frequent lightning, and locally higher waver over inland
lakes, the Intracoastal Waterway, and nearshore Atlantic. the
chance for stronger marine storms will be highest from near Lake
Okeechobee and Sebastian Inlet northward. Boaters should watch for
storms approaching from the southwest today.

.RIP CURRENT IMPACT...
There will be a Moderate risk of dangerous rip currents at the
central Florida Atlantic beaches today. Remember to always swim
within sight of a lifeguard and never enter the ocean alone.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Isolated afternoon showers and lightning storms are forecast
next week, with scattered coverage across the interior. Cloud to
ground lightning strikes, torrential rainfall, and gusty winds
will be possible in stronger storms.

The rip current threat is expected to remain moderate at the
central Florida Atlantic beaches.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
Additionally, please relay any reports of flooding or rainfall
amounts of two inches or greater to the National Weather Service
in Melbourne.

Fehling

In the hours before

Local storm report, May 21, 6:41 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
741 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 SW SANFORD AIRPORT    28.76N  81.26W
05/21/2022  E1.25 INCH       SEMINOLE           FL   PUBLIC

            PUBLIC REPORT VIA TWITTER OF HALF DOLLAR SIZE HAIL NEAR
            LAKE MARY BLVD AND MELONVILLE AVE.

&&

EVENT NUMBER MLB2200205

CL
Local storm report, May 21, 6:45 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
745 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             1 S SANFORD AIRPORT     28.76N  81.24W
05/21/2022  M1.25 INCH       SEMINOLE           FL   BROADCAST MEDIA

            REPORT OF HALF DOLLAR HAIL NEAR THE INTERSECTION OF E
            LAKE MARY BLVD AND BRISSON AVE S IN SANFORD RELAYED BY
            BROADCAST MEDIA. TIME ESTIMATED VIA RADAR.

&&

CORRECTED EVENT TIME

EVENT NUMBER MLB2200202

CL
Local storm report, May 21, 6:46 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
746 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             1 SE SANFORD AIRPORT    28.76N  81.22W
05/21/2022  E1.00 INCH       SEMINOLE           FL   BROADCAST MEDIA

            REPORT OF QUARTER SIZED HAIL NEAR THE INTERSECTION OF E
            LAKE MARY BLVD AND SKYWAY DR IN SANFORD RELAYED BY
            BROADCAST MEDIA. TIME ESTIMATED VIA RADAR.

&&

CORRECTED EVENT TIME

EVENT NUMBER MLB2200203

CL
Local storm report, May 21, 6:49 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
749 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 WNW MIDWAY            28.79N  81.25W
05/21/2022  E1.25 INCH       SEMINOLE           FL   PUBLIC

            PUBLIC REPORT OF HALF DOLLAR SIZE HAIL NEAR 20TH ST AND
            SUMMERLIN AVE. RECEIVED VIA TWITTER.

&&

EVENT NUMBER MLB2200206

CL
Local storm report, May 21, 7:01 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
801 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             3 WSW DELAND            29.02N  81.34W
05/21/2022  M0.75 INCH       VOLUSIA            FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS THREE QUARTER INCH HAIL AND
            SMALL BRANCHES BROKEN NEAR THE INTERSECTION OF LADY FERN
            TRAIL AND S RIDGEWOOD AVE IN DELAND.

&&

EVENT NUMBER MLB2200207

HALEY
Local storm report, May 21, 7:09 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
809 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             3 N ORANGE CITY         28.98N  81.30W
05/21/2022  E0.75 INCH       VOLUSIA            FL   PUBLIC

            PUBLIC REPORTS PENNY SIZED HAIL NEAR THE INTERSECTION
            OF HIGHWAY 17/HIGHWAY 92 AND ORANGE CAMP ROAD IN DELAND.

&&

EVENT NUMBER MLB2200208

HALEY

The radar

The Melbourne radar (KMLB), 135 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lake

When
May 21, 7:10 PM EST
Where
Lake County, 1.97 mi WNW of Umatilla
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
28.927, -81.681

Lake County Emergency Management passed along a report of a man that was slightly injured after lightning struck a nearby fishing pole. The incident occurred along the 16500 block of Wilson Parrish Road in Umatilla at approximately 1910LST. The disoriented man was transported to a local hospital in Ocala, and was released later that day.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Lake2022-05-21MaleOutside/Open AreasIndirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015637.